To discuss the clinical presentation and successful treatment of a suspected case of intermediate syndrome due to organophosphate (OP) poisoning in a dog.
Two dogs presented with acute cholinergic signs after ingesting an OP insecticide containing 50% acephate. Clinical signs consistent with acute cholinergic crisis resolved in both dogs within 24 hours postingestion. One dog developed an onset of neurological signs consistent with intermediate syndrome approximately 24 hours postingestion. This patient’s clinical signs resolved with the use of pralidoxime chloride.
New or Unique Information Provided
OP poisoning most commonly presents as an acute cholinergic crisis, with rare instances of animals developing intermediate syndrome. Few reports of successful treatment and recovery from intermediate syndrome exist in the veterinary literature, particularly with instances in which 2 dogs within the same exposure setting were treated for acute cholinergic signs and only 1 progressed to an intermediate syndrome. This report also highlights the importance of early intervention with pralidoxime chloride prior to the onset of aging.
Journal of Veterinary Emergency and Critical Care, EarlyView.Wiley: Journal of Veterinary Emergency and Critical Care: Table of Contents